Drought, Northwest Plateau
- When
- August 1, 12:00 AM MST to August 31, 11:59 PM MST
- Where
- Northwest Plateau forecast zone
- Reported by
- Other Federal Agency
Drought conditions persisted across much of New Mexico through the month of August. Areas in portions of western and north central NM received spotty near, to above normal precipitation for the month, with continued below normal values recorded central and the eastern half of the state.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Drought conditions persisted across much of New Mexico through the month of August. Areas in portions of western and north central NM received spotty near, to above normal precipitation for the month, with continued below normal values recorded central and the eastern half of the state. Even though some areas received above normal precipitation for the month, the multi-month/multi-year deficit was too great for those areas to overcome.
The areal coverage of severe (D2) drought remained about the same across most of the state. Some locations in north central New Mexico fell out of severe drought status but extreme (D3) drought conditions persisted over a significant portion of the eastern plains with some expansion in the areal coverage. Monetary damages will be estimated at the end of the event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM MST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1146 PM MDT TUE JUL 31 2012 .AVIATION... 06Z TAF CYCLE PERTURBATIONS ROTATING AROUND AN UPPER LEVEL LOW OVER THE CA/AZ BORDER WILL CONTINUE TO TRIGGER ISOLD TS/SHRA ACROSS THE FOUR CORNERS REGION FOR THE REMAINDER OF THE NIGHT. SATELLITE IMAGERY DEPICTS SOMEWHAT DRIER AND MORE STABLE AIR MOVING INTO W CENTRAL NM FROM THE SOUTH. ANOTHER ROUND OF ISOLD TO SCT TS/SHRA EXPECTED WED AFTN/EVENING MAINLY ACROSS WRN AND NRN AREAS. HOWEVER...THE 500 MB HIGH PRESSURE CENTER WILL SHIFT SWD OVER W TX CAUSING STORMS TO MOVE TOWARD THE NE OR E. WET MICROBURSTS ARE EXPECTED NEAR THE AZ BORDER WHERE HUMIDITIES WILL BE HIGHER...BUT TEMP/DEW POINT SPREADS AROUND 50 DEGREES SHOULD ENABLE SOME DRIER MICROBURSTS EAST OF THE CENTRAL MTN CHAIN. 44 && .PREV DISCUSSION...331 PM MDT TUE JUL 31 2012... THE WEATHER PATTERN REMAINS A DRIER THAN SEASONABLY NORMAL PATTERN MOST OF AT LEAST NEXT 3 OR 4 DAYS...EXCEPT IN THE FAR W AND N WHERE SOME LOCALIZED NEAR TO SLIGHTLY ABOVE NORMAL RAIN AMTS MAY BE REALIZED AS THOSE AREAS WILL MORE SO THAN NOT RESIDE IN VCNTY OF E PORTION OF MOIST PLUME...WHERE PRECIP H2O RUNNING NEAR TO A LITTLE OVER AN INCH. HIGH PRESSURE ALOFT CENTERED VERY NEAR E BORDER WITH TX...NOT REALLY FAR ENOUGH TO E TO ALLOW FULL FORCE MOISTURE PLUME INTO THE AREA...CONTINUES TO SUCK THE LIFE OUT OF OUR TYPICAL SUMMER MONSOON RAINFALL. AZ IS ENJOYING BENEFITS OF IT MUCH MORE SO THAN NM. BY LATE WED OR THU UPPER HIGH CENTER AND ASSOCIATED EEAST WEST ORIENTED RIDGE WILL DROP A BIT TO THE SOUTH WHICH SHOULD ALLOW NORTH PORTION OF WHAT REMAINS OF THE MOIST PLUME TO TILT A LITTLE MORE TO THE EAST AND HOPEFULLY INCREASE... SLIGHTLY TO MODERATELY...RAINFALL POTENTIAL ACROSS N HALF OR TWO THIRDS OF THE STATE. THIS LOOKS TO BE A RATHER SLOW DAY TO DAY PROCESS AND ONE COMPLICATING ASPECT IN THIS SCENARIO IS HOW THE MODELS REALLY SEEM TO WEAKEN/DIMINISH EITHER THE PLUME OR THE AMT OF ACTIVITY THAT DEVELOPS WITH IT. HOW INTERESTING THE TIMING OF THAT IS. STILL MAJORITY OF MODELS INDICATING SOME INCREASE IN PCPN ACROSS E TWO THIRDS OF THE STATE BETWEEN THU AND SAT AND CONTINUING PERHAPS INTO SUN. A RATHER WEAK BACK DOOR FRONT IS BEING INCREASINGLY ADVERTISED TO MOVE ACROSS AT LEAST E AND CENTRAL NM BETWEEN FRI NIGHT AND SAT NIGHT HELPING TO INCREASE ACTIVITY SOMEWHAT...BUT MAY HAVE THE EFFECT OF DECREASING CHANCES IN E THIRD OF THE STATE SUN AND MON. NO SIGNIFICANT EASTERLY WAVES ARE EXPECTED TO ROLL OFF OF THE GULF OF MEXICO...THOUGH THE ECMWF PERHAPS SUGGESTS ONE APPROACHING NM FROM THE E BY MID TO LATE WEEK NEXT WEEK...A LONG TIME OFF. 43 .FIRE WEATHER... NO REAL SIGNIFICANT CHANGES MADE TO THE FIRE WEATHER GRIDS THE NEXT FEW DAYS. KEPT WITH A LOWER DEWPOINT BIAS ACROSS PORTIONS OF THE AREA DUE TO THE DEPICTION OF A WEAK TO MODERATE MID LEVEL DRY SLOT. HUMIDITY READINGS ONCE AGAIN FALLING INTO THE TEENS ACROSS CENTRAL AND EASTERN AREAS THIS AFTERNOON. DID ADD A LITTLE BIT MORE WIND FOR WEDNESDAY AFTERNOON ACROSS EASTERN AREAS. THIS WILL BE COMBINED WITH TEEN HUMIDITIES. AS FAR AS REST OF TODAY...EDGES OF THE MAIN MONSOONAL MOISTURE PLUME CENTERED OVER ARIZONA WILL DRIVE THE WETTER STORMS ACROSS WESTERN NEW MEXICO. A SECONDARY AREA ALTHOUGH A SMALLER FOOTPRINT WILL BE FOUND ACROSS THE NORTH CENTRAL MOUNTAINS. HUMIDITY RECOVERIES TONIGHT WILL BE MODERATE ACROSS THE EASTERN PLAINS BUT GOOD TO EXCELLENT WEST OF THE RIO GRANDE VALLEY. THE UPPER HIGH STEERING THE MOISTURE AROUND IS CURRENTLY CENTERED OVER FAR EASTERN NM AND THE RED RIVER VALLEY. THIS UPPER HIGH IS EXPECTED TO SQUASH DOWN SOME TONIGHT INTO WEDNESDAY. THIS WILL ADJUST THE STEERING FLOW ACROSS THE AREA...GENERALLY MORE WEST TO EAST OR SOUTHWEST TO NORTHEAST. THIS WOULD ALSO START A SLIGHT DRAW OF HIGHER MOISTURE INTO THE AREA BUT ONLY SLIGHTLY FAVORING THE WESTERN THIRD LIKE IT HAS BEEN. THE CHANGE IN STEERING FLOW SHOULD HELP INVIGORATE STORM ACTIVITY OFF THE EAST SLOPES OF THE SANGRES. THE WETTING RAIN FOOTPRINT APPEARS TO BE MORE MARGINAL. HIGH TEMPERATURES SHOULD REMAIN AROUND 10 DEGREES ABOVE NORMAL WITH NEAR RECORD HIGHS ACROSS THE EASTERN PLAINS AND MORE NEAR TO SLIGHTLY BELOW NORMAL ACROSS THE FAR WEST. AS MENTIONED ABOVE..HAVE SOME MODERATE BREEZES DEPICTED FOR PORTIONS OF THE NORTHEAST AND EAST CENTRAL PLAINS WEDNESDAY AFTERNOON. OVERALL...LOOKING AT A SIMILAR HIGH SET UP AND STEERING FLOW FOR THURSDAY AND FRIDAY. RECYCLING OF MOISTURE IN THE FORM ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WOULD CONTINUE. LOOKING AT A WEAK WIND SHIFT ACROSS PORTIONS OF THE NORTHEAST ON THURSDAY AND THAT COULD BUMP RH VALUES UP SLIGHTLY THERE. DURING THIS PERIOD...STORMS SHOULD FIRE BACK UP ALONG THE ENTIRE CENTRAL MOUNTAIN CHAIN AND WOULD ULTIMATELY DRIFT OFF TO THE EAST/NORTHEAST PROVIDING SOME RAINFALL TO THE ADJACENT HIGH PLAINS. BOTH THE ECMWF AND GFS KEEP THE UPPER HIGH OVER PORTIONS OF THE RED RIVER VALLEY AND WEST CENTRAL TEXAS DURING THE WEEKEND. RECYCLING OF MOISTURE WITH THE SMALLER FOOTPRINTS OF WETTING RAIN WOULD CONTINUE ACROSS MOST AREAS ALTHOUGH THERE IS STILL SOME INDICATION OF A STRONGER BACK DOOR INFLUENCE ACROSS PORTIONS THE PLAINS. MODELS HAVE BEEN SHOWING THIS FOR THE PAST SEVERAL DAYS BUT THE KEY WILL BE THE STRENGTH. GFS MUCH MORE BULLISH ON LIQUID WATER AMOUNTS THAN ECMWF BUT THAT HAS GONE BACK AND FORTH OVER THE PAST FEW DAYS. 50 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 44
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 529 AM MDT TUE JUL 31 2012 NMZ501>540-011200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 529 AM MDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL FAVOR THE NORTHERN AND WESTERN MOUNTAINS OF NEW MEXICO TODAY WITH LESS COVERAGE OF STORMS ALONG THE REMAINDER OF THE CENTRAL MOUNTAIN CHAIN. ANY HEAVY RAINFALL TODAY WILL BE SPOTTY AND LOCALIZED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY DAILY ROUNDS OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE TO IMPACT CENTRAL TO WESTERN SECTIONS OF NEW MEXICO...NAMELY ALONG AND NEAR THE HIGHER TERRAIN. WHILE THE COVERAGE OF THUNDERSTORMS WILL BE LESS THAN AVERAGE FOR THIS TIME OF YEAR...LOCALLY HEAVY RAINFALL WILL REMAIN A POSSIBILITY EACH DAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT RAINFALL TO THE NATIONAL WEATHER SERVICE IN ALBQUERQUE AT 1.888.386.7637 OR VIA THE WEB AT WEATHER.GOV/ABQ. 52
25 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398665, 398666, 398667, 398668, 398670, 398671, 398672, 398673, 398674, 398675, 398676, 398677, 398678, 398679, 398680, 398681, 398683, 398684, 398685, 398686, 398687, 398688, 398689, 398690, 398691.